Hail, Douglas
- When
- June 8, 4:45 PM CST to 4:46 PM CST
- Where
- Douglas County, Tuscola
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -88.280
A cold front moving eastward across central Illinois triggered scattered thunderstorms during the late afternoon and evening hours of June 8th. A few reports of hail were received from Douglas County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front moving eastward across central Illinois triggered scattered thunderstorms during the late afternoon and evening hours of June 8th. A few reports of hail were received from Douglas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 8, 1:52 PM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 252 PM CDT MON JUN 8 2009 .DISCUSSION... ISSUED 252 PM CDT MON JUN 8 2009 MAIN CONCERNS THIS PACKAGE INCLUDE PCPN CHANCES TONIGHT AND AGAIN TUE NIGHT THROUGH THURSDAY. EXTENDED PERIOD CONCERNS ARE WITH PCPN FOR LATE IN THE WEEKEND AND FIRST PART OF NEXT WEEK. MODELS IN RELATIVELY GOOD AGREEMENT IN THE OVERALL UPPER LVL PATTERN THROUGH THE PERIOD. HOWEVER...THERE SEEMS TO BE SOME DIFFERENCES ON THE SFC DURING PART OF THE SHORT TERM PERIOD...AND ALSO DURING PART OF THE EXTENDED PERIOD. IN THE SHORT TERM I BELIEVE THE MODELS AGREE WITH THE FRONT DROPPING THROUGH THE AREA TONIGHT BUT THEN SHOOTING BACK NORTH FOR TUE NIGHT THROUGH WED NIGHT. SO TOOK A BLEND OF THE MODELS FOR THE SHORT TERM PERIOD. THE EXTENDED MODELS DO A FAIRLY GOOD JOB THROUGH ABOUT SAT BUT THEN DIFFER CONSIDERABLY FOR SUNDAY AND MONDAY. SO A BLEND LOOKS GOOD FOR DAYS 4 AND 5...BUT TRIED TO TAKE A COMPROMISE FOR DAYS 6 AND 7. SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CURRENTLY...COLD FRONT IS STILL JUST WEST OF THE CWA AND WILL BE MOVING THROUGH THE AREA THIS EVENING AND OUT OF THE CWA BY MIDNIGHT. CONVECTION HAS DEVELOPED IN NORTHERN IL THIS AFTERNOON NEAR THE WARM FRONT WITH NOTHING SO FAR HAVING DEVELOPED IN WEST CENTRAL IL. BELIEVE CLOUD COVER AND PCPN OVER THE REGION EARLIER TODAY COULD BE CAPPING OUR ENVIRONMENT AND MAY LIMIT ANY CONVECTION WE MAY GET. SFC BASED CAPE STILL CLOSE TO 2000 J/KG WITH DEWPOINTS IN THE MIDDLE TO UPPER 60S. SO SUFFICIENT INSTABILITY AND MOISTURE IN THE AREA. JUST STILL WAITING FOR THE FRONT TO PROVIDE THE NEEDED LIFT. SO WILL KEEP MENTION OF THUNDERSTORMS IN THE FORECAST FOR TONIGHT THROUGH MIDNIGHT. THEN AREA SHOULD SEE DRY WEATHER FOR OVERNIGHT AND TUESDAY AS THE FRONT GETS PUSHED SOUTH OF THE STATE FOR ABOUT 36-48HRS. THEN THE FRONT LIFTS BACK NORTH INTO THE AREA FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THIS WILL BE THE FOCUS FOR MORE SHOWERS AND THUNDERSTORMS THROUGH ANOTHER 36HRS PERIOD THIS WEEK. BEST INSTABILITY...MOISTURE AND FORCING WILL BE ALONG AND JUST SOUTH OF THE FRONT...BUT OVERNIGHT CONVECTION WILL BE POSSIBLE ALONG AND NORTH OF THE FRONT THROUGH THE PERIOD AS THE LOW LEVEL JET SETS UP EACH NIGHT. THIS FRONT WILL FINALLY DROP WELL SOUTH OF THE AREA LATER ON THUR AND FOR THUR NIGHT...SO DRY WEATHER CAN BE EXPECTED ACROSS MOST OF THE AREA THURSDAY AND ALL THE AREA FOR THURSDAY NIGHT. TEMPS WILL REMAIN ON THE COOL SIDE DUE TO PCPN...CLOUD COVER AND THE CWA BEING NORTH OF ANY FRONTAL SYSTEM DURING THE PERIOD. LONG TERM...FRIDAY THROUGH MONDAY DRY WEATHER WILL CONTINUE THROUGH SATURDAY AS THE FRONT REMAINS JUST SOUTH OF THE AREA AND HIGH PRSS DOMINATES WITH DRY EASTERLY FLOW. THEN THE WESTERN PORTION OF THE FRONT WILL BEGIN TO LIFT TO THE NORTHEAST TOWARD MO AND BRING AN OVER-RUNNING/OVERNIGHT CONVECTION TYPE SETUP TO THE MIDWEST. THIS WILL PRODUCE AT LEAST CHC POPS IN THE CWA FOR SAT NIGHT AND SUNDAY. A LOW PRSS AREA IS FORECAST TO DEVELOP ON THE FRONT AND MOVE CLOSE TO THE AREA. MODELS DIFFER ON WHERE THIS LOW (OF IF THERE WILL BE ONE) WILL BE FOR LATE IN THE PERIOD...BUT BELIEVE CHC POPS REMAIN WARRANTED FOR SUNDAY NIGHT AND MONDAY. CWA REMAINS ON THE NORTH SIDE OF THE FRONT...PLUS CONTINUE PARTLY TO MOSTLY CLOUDY SKIES...SO TEMPS SHOULD BE SLIGHTLY COOLER THAN NORMAL FOR MIDDLE JUNE. AUTEN && .AVIATION... ISSUED 1200 PM CDT MON JUN 8 2009 SCATTERED SHOWERS AND THUNDERSTORMS WITH POSSIBLE MVFR CEILINGS AND VSBYS WILL OCCUR AT TIMES FROM THE IL RIVER EAST ALONG AND AHEAD OF A COLD FRONT. BEST CHANCES OF THUNDERSTORMS FROM 18Z- 00Z. NOON SURFACE MAP SHOWS 1005 MB LOW PRESSURE JUST NORTH OF DUBUQUE WITH ITS COLD FRONT EXTENDING SW APPROACHING THE IA/IL BORDER INTO CENTRAL MO/OK. LOW PRESSURE TO MOVE NE INTO CENTRAL LOWER MI BY 03Z/10 PM WHILE PULLING THE COLD FRONT EAST OF I-55 AND APPROACHING I-57/CMI. SHOWERS AND THUNDERSTORMS WILL THEN PASS SE OF DEC/CMI BY MIDNIGHT AS COLD FRONT PRESSES INTO SE IL. MVFR CLOUDS WILL LINGER BEHIND THE FRONT TONIGHT WITH THESE CLOUDS SCATTERING OUT FROM NW TO SE LATE TONIGHT AND EARLY TUE MORNING. BREEZY SSW WINDS THIS AFTERNOON WITH GUSTS NEAR 25 KTS AT TIMES TO DIMINISH TO NEAR 10 KTS THIS EVENING AND TURN NW AND BE NORTH LESS THAN 10 KTS TUE MORNING AS WEAK HIGH PRESSURE 1017 MB OVER THE HIGH PLAINS SETTLES INTO THE MIDWEST AND IL BY 18Z/1 PM TUE. HUETTL && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 231 PM CDT MON JUN 8 2009 ILZ027>031-036>038-040>043-047>053-091215- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 231 PM CDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS AFTERNOON INTO EARLY THIS EVENING ALONG AS A COLD FRONT MOVES EAST TOWARD I-55 BY EARLY EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS...MAINLY EAST OF THE ILLINOIS RIVER. BRIEF HEAVY RAINS ARE ALSO POSSIBLE WITH THUNDERSTORMS. FOR INTERESTS ALONG THE ILLINOIS RIVER...RIVER LEVELS ARE FORECAST TO REMAIN ABOVE FLOOD STAGE AT HAVANA AND BEARDSTOWN INTO NEXT WEEK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FRONT WILL TEMPORARILY CLEAR THE AREA ON TUESDAY...BUT WILL WAVER BACK NORTHWARD BRINGING ADDITIONAL THUNDERSTORM CHANCES FOR WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED UNTIL 7 PM THIS AFTERNOON. ILZ044>046-054>057-061>063-066>068-071>073-091215- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 231 PM CDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS EASTERN ILLINOIS LATER THIS AFTERNOON AND INTO MID EVENING AS A COLD FRONT APPROACHES. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS. BRIEF HEAVY RAINS ARE ALSO POSSIBLE WITH THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FRONT WILL TEMPORARILY CLEAR THE AREA ON TUESDAY...BUT WILL WAVER BACK NORTHWARD BRINGING ADDITIONAL THUNDERSTORM CHANCES FOR WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 9 PM TODAY. HUETTL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 504 PM CDT MON JUN 8 2009 ILZ044-045-054-055-057-082300- CHAMPAIGN-DOUGLAS-EDGAR-MOULTRIE-PIATT- 504 PM CDT MON JUN 8 2009 ...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...NORTHEASTERN MOULTRIE... SOUTHEASTERN PIATT...SOUTHERN CHAMPAIGN AND WESTERN EDGAR COUNTIES UNTIL 600 PM CDT... AT 503 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ARTHUR...OR 11 MILES WEST OF TUSCOLA...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ATWOOD... ARCOLA... TUSCOLA... PESOTUM... CAMARGO... VILLA GROVE... OTHER LOCATIONS AFFECTED INCLUDE...CADWELL...CHESTERVILLE... GARRETT...BOURBON...MURDOCK AND LONGVIEW. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4005 8806 3975 8791 3965 8853 3978 8859 TIME...MOT...LOC 2205Z 251DEG 17KT 3975 8847 AUTEN
The Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176720, 176722, 176721.